Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 117, NWS Pueblo, CO

August 3, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 1998, 1:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1998, 1:40 PM MDT (19:40 UTC)
Expired
Aug 3, 1998, 2:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS1 KPUB 031941 RRA
SVRPUB
COC041-032045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 245 PM MDT

* AT 137 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES WEST OF
  DOWNTOWN COLORADO SPRINGS MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE MANITOU SPRINGS THROUGH 2 PM AND
WESTERN AND SOUTHERN COLORADO SPRINGS THROUGH 240 PM.  AT THIS TIME..
.THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF
YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 3:45 AM MDT, 9 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 AM MDT MON AUG 3 1998

QUITE BUSY MONITORING WSR-88D TONIGHT WITH CLUSTER OF STRONG THUNDERSTORMS
PRODUCING LOCALLY HEAVY RAIN.  THE STORMS WERE LIKELY AIDED BY 300-250 MB
PV ANOMALY MOVING OVER THE STATE IN WNWLY UPPER FLOW.  THE MODELS CONTINUE
TROFINESS OVER CO TODAY WITH BROAD UPPER TROF FROM MINNESOTA TO NEW
MEXICO.  WITH COOL AIR ALOFT ACROSS THE STATE AND WEAK DISTURBANCES
PASSING ACROSS IN MOIST NW FLOW ALOFT...WILL GO WITH SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY IN THE AFTERNOON.  THE LAPSE RATES ARE NOT
AS IMPRESSIVE OVER FAR ERN PLAINS THIS AFTERNOON AS MID LEVEL TEMPERATURES
WIL`L BE COOLER THERE...SO BEST CHANCE FOR THUNDERSTORMS SHOULD BE ALONG
THE MTNS FROM COS SWRD TO TAD.  SOME STRONG TO SEVERE STORMS POSSIBLE
THIS AFTERNOON FROM TAD EWRD WHERE ETA SHOWS HIGHEST CAPES AND
MAXIMIZES INSTABILITY.    SR

In the hours before

Special weather statement, Aug 3, 11:48 AM MDT, 1 hour 52 minutes before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT MON AUG 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR
LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS
MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING.

THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS
SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT.

A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT
RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT
RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE
THUNDERSTORMS AND OR FLOODING.

"7"
Special weather statement, Aug 3, 11:48 AM MDT, 1 hour 52 minutes before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT MON AUG 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR
LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS
MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING.

THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS
SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT.

A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT
RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT
RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE
THUNDERSTORMS AND OR FLOODING.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:53 AM MDTFlash Flood WarningPUBPueblo117 min
Aug 3, 3:39 PM MDTSevere Thunderstorm WarningPUBCuster61 min
Aug 3, 3:49 PM MDTSevere Thunderstorm WarningPUBFremont61 min
Aug 3, 5:59 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.